FAQ: K2, Spice Gold, and Herbal 'Incense'
Legal Herbal Products Laced With Designer Drugs: Not Your Father's Marijuana
What happens when a person smokes K2, Spice Gold, or other herbal incense products?
Before trying to find out what was in the herbal incense products, Auwarter wanted to know whether the products really had any activity.
So he took what is these days a very unusual step: He and a colleague tested the products on themselves.
They took a packet of a product called Spice Diamond and rolled 300 milligrams -- a tenth of the package -- into a cigarette paper. The two men shared the cigarette, so each consumed only a small dose of about 150 milligrams.
"Nothing happened in the first five minutes. I was just about to roll the next one and suddenly the effects came quite quickly," Auwarter tells WebMD. "I had massive reddening of the eyes, and a very dry mouth. My heart rate doubled, from 60 to 120 beats per minute. And the feeling of intoxication was like the experience reported by cannabis users."
Auwarter's heart pounded away for the six hours it took for the drug's acute effects to wear off. He did not sleep well that night and felt a slight hangover the next day.
Huffman tells a much scarier story. He says he'd never take the drugs himself, but he recently received an email from a worried parent whose daughter was given something to smoke at a party.
"She thought it was pot, but it was K2," Huffman says. "She was still having effects a week later. And a toxicologist at St. Louis University came by a week ago and said there are all kinds of reports of people having heart rates like 150 and blood pressure shooting up to 200 over 100. That is dangerous."
Are K2, Spice Gold, and other herbal incense products addictive?
Apparently so. Last year, German researchers reported the case of a 20-year-old man who had been using the Spice Gold product daily for eight months.
Not long after starting the product, the man found that he needed larger and larger doses to feel an effect. He quickly increased his use to 3 grams per day -- 10 times the dose that produced the effects described by Auwarter.
The man felt a continuous need for the product. He was unable to get it for a period of time and experienced unrest, drug craving, nightmares, sweating, nausea, tremor, headache, high blood pressure, and racing heartbeat. This went away when he again began using the product.
Finally, the man was persuaded to stop using the product. But fearing a repeat of his earlier experience, he checked into a hospital. Sure enough, he again went through classic withdrawal symptoms that lasted a week.
This clinical description fits with reports that Auwarter has received. He says that while classic drug dependence is rare among cannabis users, it may be much more common among users of synthetic cannabinoids.